Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 9, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Sep 17, 2022, 2:49 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 19, 2022, 11:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2022, 2:49 PM PDT (21:49 UTC)
- In effect from
- Sep 19, 2022, 11:00 AM PDT
- Expired
- Sep 19, 2022, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WHUS46 KMFR 172149 CFWMFR Coastal Hazard Message National Weather Service Medford OR 249 PM PDT Sat Sep 17 2022 ORZ021-022-182200- /O.NEW.KMFR.BH.S.0009.220919T1800Z-220920T0400Z/ South Central Oregon Coast-Curry County Coast- 249 PM PDT Sat Sep 17 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Building northwest swells at 9 seconds and 18 seconds are expected on Monday. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
801 WHUS46 KMFR 182230 CFWMFR Coastal Hazard Message National Weather Service Medford OR 330 PM PDT Sun Sep 18 2022 ORZ021-022-191930- /O.CON.KMFR.BH.S.0009.220919T1800Z-220920T0400Z/ South Central Oregon Coast-Curry County Coast- 330 PM PDT Sun Sep 18 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Building northwest swells at 9 seconds and 18 seconds are expected on Monday. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
357 WHUS46 KMFR 191925 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1225 PM PDT Mon Sep 19 2022 ORZ021-022-200400- /O.CON.KMFR.BH.S.0009.000000T0000Z-220920T0400Z/ South Central Oregon Coast-Curry County Coast- 1225 PM PDT Mon Sep 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...through Monday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...Building northwest swells at 9 seconds and 18 seconds are expected today. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
495 WHUS46 KMFR 200401 CFWMFR Coastal Hazard Message National Weather Service Medford OR 901 PM PDT Mon Sep 19 2022 ORZ021-022-200515- /O.EXP.KMFR.BH.S.0009.000000T0000Z-220920T0400Z/ South Central Oregon Coast-Curry County Coast- 901 PM PDT Mon Sep 19 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING... The increased threat for sneaker waves has diminished. However, our coast on on the edge of the world's largest ocean, never turn your back on it when at the coast. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 9:24 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 17, 9:24 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Medford OR 924 AM PDT Sat Sep 17 2022 .DISCUSSION...Radar not very active at this point as the upper trough digs offshore. Consensus in the high-res models points to developing showers toward 5pm and into evening over central Siskiyou County and over northern Klamath and Lake Counties where thunderstorms are possible. Only minor touch-ups to the grids today and tonight were made. MTS && .AVIATION...17/12Z TAFs...Over the coastal waters, along the coast, and in the coastal valleys...IFR ceilings are mainly confined from about Brookings south with VFR ceilings above 3000 feet at North Bend and north. Guidance continues to show borderline IFR ceilings developing around 14z and given the temperature and dewpoint values are only one degree off, there is still opportunity for lower ceilings to develop and this has been kept in the North Bend TAF. This afternoon, improvement to VFR is likely in the coastal valleys with MVFR over the coastal waters and along the coast...especially from Cape Arago southward. Over the remainder of the area...VFR conditions will prevail through the TAF period. -Petrucelli && .MARINE...Updated 800 AM PDT Saturday 17 September 2022...Low pressure will move north to south well offshore today, and will weaken tonight. Winds and seas will remain relatively light through most of next week. A combination of a southwest and a northwest swell will persist through tonight, becoming a dominant northwest swell Sunday, then a combination of short period and long period northwest swells Sunday night into Tuesday. Seas may become steep Monday morning into Tuesday morning. && FIRE WEATHER...Updated 230 PM PDT September 16, 2022...A broad upper trough over the region will continue to bring cooler weather the next couple of days. Overall, humidity will remain higher too, at least comparatively speaking (to the dryness of last week). But, in Modoc County and across the East Side this afternoon, westerly breezes will be present as minimum humidities approach 15%. There is a slight chance of showers/thunderstorms this afternoon for portions of the area from Mt. Shasta northeastward into Modoc, southeastern Klamath and Southern Lake Counties. This slight chance does include the northern peripheries of the Barnes Fire. Meanwhile, the Mountain and Mill Fires on the western Periphery of these chances will keep to a 10 percent chance of an isolated thunderstorm. This weekend, a much stronger upper trough will dig southward along the PacNW coast, with a closed low settling to a position just off the NorCal coast by Sunday. This will also bring even cooler conditions area wide, along with a decent shot at some precipitation. Expect a day of breezy to gusty conditions on Saturday, possibly building to peak gusts of 25+ mph along the East Side ridgelines as the trough settles into position and ahead of any rain. Additionally, expect a significant wind shift from south/southwest winds ahead of the front to northwesterly winds behind the front. Rain amounts don't appear high enough just yet to declare an end to fire season, but some areas in NorCal and in the mountains could end up with a wetting rain. Much will depend on just how close the low sets up to us and how it moves or doesn't move next week. This still remains very uncertain with 60 percent of ensemble guidance suggesting a wet, slow moving low pressure system. In this scenario, the guidance suggests it will set up shop and wobble offshore for a couple of days, then move NE and back over the area. This is our cooler, wetter solution. Meanwhile, 40 percent of ensemble guidance suggests that the low will eject eastward quickly and move away by midweek. This solution has us drying out and warming up by next weekend. While both possibilities are distinct, the forecast has trended toward the wetter of the two solutions. -Schaaf && .PREV DISCUSSION... /Issued 442 AM PDT Sat Sep 17 2022/ SYNOPSIS...Low pressure will deepen along the West Coast this weekend leading to cooler, showery weather. This will result in beneficial rainfall later today through Sunday, especially along and near the Cascades. The low will stall on Monday and then move northeastward across the area as it slowly fills through Thursday. This will cause cool, showery weather to expand to areas east of the Cascades during that time period. A warming and drying trend is then expected for the latter portion of this next week into next weekend. DISCUSSION... A very deep low pressure system in the Bering Sea driven, in part, by the remnants of former Western Pacific Typhoon Merbok, is causing a ripple effect on the jet stream pattern along the West Coast of the United States this morning. Jet stream energy diving southward west of the coast will deepen low pressure over the area today through Sunday. As this occurs, southerly flow will increase in the mid-levels of the troposphere today increasing spin and upward vertical motion along and near the Cascades. Late this afternoon and, especially, this evening into tonight, convergence is expected to result in an organized area of showers and isolated thunderstorms along and west of the Cascades and east of the coastal mountain ranges. Isolated showers will be possible in other areas this afternoon through tonight, with isolated thunderstorms possible across Klamath and Lake counties. Storm total rainfall amounts of a tenth to a quarter of an inch are expected to be widespread by Sunday morning across central Siskiyou County, Jackson County, eastern Douglas County, and the Cascade Mountains portion of Klamath County. Some locations, especially in the mountains in those areas and in the Mount Shasta area, are likely to receive a quarter to a half inch of precipitation. This beneficial precipitation will serve as a season slowing event for the 2022 Fire Season. It should be noted that the axis of the heaviest rainfall could shift a bit, as some numerical models show it a bit farther west, along and near a line from roughly Sawyers Bar to Grants Pass to Roseburg. However, the usually more accurate higher resolution short term models suggest it will set up in the formerly mentioned area. For Sunday through Monday morning precipitation will be more focused over Northern California. Orographic effects are expected to lead to higher amounts in the Mount Shasta area versus elsewhere. For the Mount Shasta area, additional amounts around a half an inch are most likely. Tonight through Monday will be a stormy time period on the upper reaches of Mount Shasta, with sustained winds of 30 to 50 mph, below freezing temperatures, occasional whiteout conditions, and snowfall expected near and above treeline. Therefore, anyone with plans to hike in that area should be prepared for cold and wet conditions, and should also seriously consider altering their plans. While orographic effects in the high resolution models often leads to over forecast precipitation amounts, several inches of new snow is nearly certain near and above treeline, with the possibility of a foot or more of new snow there through Monday morning. The core of the low pressure trough is expected to stall along the NorCal coast Monday and then move east-northeastward Tuesday through Thursday as the low slowly fills. Showers and, possibly, isolated thunderstorms are likely to expand northward more into southern Oregon later in the day on Monday through Thursday. Cluster analysis of the model ensembles from 17/00Z now indicates showers will linger across most of the forecast area through Wednesday, and there's now a two-thirds probability that showers will linger across our southern Oregon areas, especially the east side, through much of Thursday. While rather preliminary, additional rainfall amounts of a quarter to a half inch are likely from east of the coastal ranges to just west of the desert areas of Lake County. Mountain areas along and near the Cascades to the Warner Mountains could see a half of an inch to an inch of rainfall. Of course, if this rainfall does end up falling, it will at least slow fire season and, most likely, send it along a seasonal drift to its eventual end. Once the low ejects east of forecast area late in the week, on or about Thursday into Friday, we're expecting a warming and drying trend, probably to near to above normal temperatures by next weekend. Normal highs and lows for late September in Medford are 80-85/47-52, respectively, and 72-78/35-39 for Klamath Falls. To view climate normals for these and other locations, which are the average conditions observed from 1991-2020, search "NCEI normals" on your web browser and navigate from there. ~BTL && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. &&
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:33 PM PDT | Frost Advisory | MFR | Klamath | 12 hr |
Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.